Kentucky, 2006

Damaging Wind in Kentucky, July 4, 2006

July 4, 2006 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 4, 3:45 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 4, 3:45 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
445 PM EDT TUE JUL 4 2006

.SHORT TERM /REST OF TONIGHT/...

FLASH FLOOD WATCH HAS BEEN POSTED FOR NE CWA...DUE TO LOW FLASH
FLOOD GUIDANCE...STORMS HEADING THAT WAY LATER THIS AFTERNOON...AND
MORE SHOWERS AND POSSIBLE THUNDERSTORMS TRAINING ALONG THAT AREA
OVERNIGHT AND INTO TOMORROW.  3 HOUR FFG IS FAIRLY LOW FOR THE WATCH
AREA...WITH 1.5 TO 2 INCHES CAUSING SMALL STREAMS TO LIKELY SWELL OR
GO OVER THEIR BANKS.

&&

.PREV DISCUSSION...
 /ISSUED 305 AM EDT TUE JUL 4 2006/

SHORT TERM /REST OF TONIGHT THROUGH WEDNESDAY NIGHT/...

SEVERE THUNDERSTORM WATCH BOX REMAINS IN EFFECT UNTIL 01Z FOR THE
NORTHERN...AND MAINLY NORTHEASTERN HALF OF THE CWA.  WILL LIKELY
TRIM THIS BACK LATER ON THIS AFTERNOON AND EVENING AS THIS MAIN LINE
OF THUNDERSTORMS SLIDES EAST.  MAIN CHANGE TO THE FORECAST FOR
THIS ISSUANCE WAS TO INCREASE POPS ACROSS THE BOARD.  BOTH AND WRF
AND GFS ARE IN FAIRLY GOOD AGREEMENT.  THE MAIN DIFFERENCE IS IN THE
FACT THAT THE WRF IS JUST A LITTLE QUICKER TO PUSH THE PRECIP AND
COLD FRONT TO OUR SE.  PLENTY OF MODERATE TO HEAVY RAIN THIS
AFTERNOON WITH SOME OF THE THUNDERSTORMS...WITH A COUPLE OF
LOCATIONS RECEIVING 1 IN LESS THAN AN HOUR.  A FLOOD WATCH MAY BE
NEEDED LATER ON THIS EVENING...IF SHOWERS AND THUNDERSTORMS CONTINUE
TO GO OVER THE SAME AREA.  THE LOWEST FFG IS ACROSS THE NE CWA...SO
THIS IS THE AREA OF GREATEST CONCERN AT THE MOMENT.  WITH THE LACK
OF HAIL WITH A LOT OF THESE STORMS...RADAR ESTIMATES SEEM TO BE
RIGHT ON TRACK TO EVEN SLIGHTLY UNDERESTIMATING.

LONG TERM /THURSDAY THROUGH TUESDAY/...

HIGH PRESSURE WILL GENERALLY PREVAIL THURSDAY AND FRIDAY...WITH JUST
A FEW CLOUDS FIGURED...WITH THE UPPER LEVEL TROUGH PUSHING AWAY
AFTER 06Z FRIDAY.

DAYS FOUR THROUGH SEVEN.  HIGH PRESSURE WILL EVENTUALLY MOVE OFF OF
OUR AREA...BRINGING IN SOME RETURN FLOW.  WEAK UPPER LEVEL
DISTURBANCES WILL ENTER THE PICTURE AS THE RIDGE FLATTENS.  THIS
WILL RESULT IN THE CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND
TUESDAY.  OVERALL THROUGH THIS PERIOD...USED HPC GRAPHICS...WHICH
WAS HEAVILY BASED ON THE ECMWF.

PREV DISCUSSION...
 /ISSUED 1150 AM EDT TUE JUL 4 2006/

SHORT TERM /REST OF TODAY/...

AVIATION...

VFR FOR ALL EXCEPT BKW...WHICH WAS STILL MVFR DUE TO HAZE.  OTHER
SITES WILL SOON JOIN BKW IN THE MVFR CATEGORY...IF ONLY TEMPORARILY
THIS AFTERNOON AS SHOWERS AND THUNDERSTORMS ROLL IN.  ONCE
AGAIN...THE NORTHERN AND NORTHWEST LOCATIONS OF PKB AND CKB WILL GET
THE BEST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY.  HOWEVER...ALL
SHOULD FALL TO AT LEAST MVFR VIS LATE TONIGHT AND OVERNIGHT AS THE
COLD FRONT THAT HAS BEEN SLOWLY CREEPING OUR WAY...PUSHES INTO SE
OHIO.  BY EARLY WEDNESDAY AFTERNOON...THE PRECIPITATION WILL BE ABLE
TO SLIDE INTO EASTERN AND SOUTHEASTERN WEST VIRGINIA...AS COOLER AND
DRIER AIR FILTERS INTO SE OHIO.

PREV DISCUSSION...
 /ISSUED 323 AM EDT TUE JUL 4 2006/

LONG TERM /WEDNESDAY THROUGH MONDAY/...

BASING WED-THU FORECAST ON FRONT ALONG OHIO RIVER VCNTY PKB AT 12Z
WED THEN SLOWLY SINKING SE...REACHING BKW NEAR 00Z THURSDAY. NAM
FASTER IN DRYING THE NORTH...BUT TRIED TO SLOW THAT DOWN...TOWARD
THE GFS SOLUTION BUT MAY BE A BIT FASTER. PREVIOUSLY GRIDS WERE
ALONG THOSE LINES ANYWAY. INCREASED CLOUDS WED AND LOWERED MAXIMUM
TEMPERATURE A BIT.

WE WILL STILL HAVE TO MONITOR RAINS ON WED...ESPECIALLY IF WV
MOUNTAINS GET HIT TODAY AND/OR TONIGHT. LETS HOPE THE CLOUDS LIMIT
THE CAPE AND INSTABILITY ON WEDNESDAY...WITH JUST A LOT OF WIDESPREAD
SHOWERS. REMOVED THUNDER FOR WEDNESDAY NIGHT...THINKING SHOWERS
ALONG WITH LOW STRATUS/FOG FORMING BEHIND FRONT IN WV AND ERN KY.

UPPER LEVEL TROF STILL HANGS OVER US THU INTO FRIDAY...WITH SOME WEAK
DISTURBANCES ALOFT PASSING. THOUGH IT STILL APPEARS THE AIR WILL
BE TOO DRY...AND PROBABLY JUST GENERATE SOME DAYTIME CU OR
STRATOCU CLOUDS.

NO CHANGES MADE FOR WEEKEND ON THIS GRAVEYARD SHIFT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ016>020-027>032-038>040-046-047 UNTIL
     2 PM WEDNESDAY.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KF/JMV
Hazardous weather outlook, Jul 4, 4:09 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EDT TUE JUL 4 2006

WVZ016>020-027>032-038>040-046-047-052115-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
509 PM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH HAS BEEN POSTED FOR AREAS OF CENTRAL AND
NORTHERN WEST VIRGINIA THROUGH EARLY WEDNESDAY AFTERNOON. STRONG
THUNDERSTORMS...AND SHOWERS REPEATEDLY MOVING OVER THE SAME AREA
MAY RESULT IN HIGH WATER. WE WILL CONTINUE TO MONITOR THE MOVEMENT
OF STORMS AND PRECIPITATION AMOUNT...AND MAY ISSUE FLASH FLOOD
WARNINGS IF NECESSARY.

THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER TONIGHT...STRONG
GUSTY WINDS AND HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY WEDNESDAY
AFTERNOON...AS SHOWERS AND A FEW THUNDERSTORMS SLIDE EASTWARD AND
OUT OF THE AREA.

THERE REMAINS A SLIGHT RISK FOR SEVERE WEATHER EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH MID DAY WEDNESDAY.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>015-024>026-033>037-052115-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-
509 PM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER TONIGHT. THE MAIN
THREATS WILL BE STRONG GUSTY WINDS AND HAIL. WE ARE ALSO
MONITORING THE POTENTIAL FOR HIGH WATER ACROSS THIS AREA. STRONG
THUNDERSTORMS...IF THEY TRAIN OVER THE SAME AREA...MAY CAUSE WATER
PROBLEMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Jul 4, 5:02 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
602 PM EDT TUE JUL 4 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             SOUTH POINT             38.43N 82.58W
07/04/2006  U1.00 INCH       LAWRENCE           OH   PUBLIC

            EVENT OCCURRED BETWEEN
            543 PM 07/04/2006 AND 558 PM 07/04/2006

&&
Local storm report, Jul 4, 5:06 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
606 PM EDT TUE JUL 4 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             SOUTH POINT             38.43N 82.58W
07/04/2006  U0.88 INCH       LAWRENCE           OH   PUBLIC

            EVENT OCCURRED BETWEEN
            546 PM 07/04/2006 AND 601 PM 07/04/2006

&&
Local storm report, Jul 4, 5:29 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
629 PM EDT TUE JUL 4 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             JACKSON                 39.04N 82.65W
07/04/2006  U1.75 INCH       JACKSON            OH   PUBLIC

            EVENT OCCURRED BETWEEN
            554 PM 07/04/2006 AND 609 PM 07/04/2006

&&
Special weather statement, Jul 4, 5:42 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT TUE JUL 4 2006

KYZ101>103-042330-
BOYD-CARTER-GREENUP-
642 PM EDT TUE JUL 4 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER GRAYSON...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE RUSH...
  PRINCESS...NAPLES...OLDTOWN...LOAD AND GREENBO LAKE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, Jul 4, 5:43 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
643 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     BUFFALO                 38.61N 81.98W
07/04/2006                   PUTNAM             WV   TRAINED SPOTTER

            TREES DOWN

&&

JDENT
Local storm report, Jul 4, 5:57 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
657 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 NW CLAY               38.48N 81.11W
07/04/2006                   CLAY               WV   PUBLIC

            LARGE TREE LIMBS DOWN

&&

JDENT

The radar

The Jackson,KY radar (KJKL), 57 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 4, 6:09 PM EST
Where
Lawrence County, Martha
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.000, -82.917

Large tree limbs were blown down along Route 32.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516677.